Michigan, 2003

Damaging Winds in Michigan, June 28, 2003

June 28, 2003 · NWS APX · 2 events in 1 county or zone

A supercell developed along a warm front as it moved north into east-central Lower Michigan. This storm caused pockets of wind damage in Gladwin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A supercell developed along a warm front as it moved north into east-central Lower Michigan. This storm caused pockets of wind damage in Gladwin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 10:13 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 28, 10:13 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1113 AM EDT SAT JUN 28 2003

WARM FRONT IS STEADILY MAKING ITS WAY TOWARD CENTRAL WI AND CENTRAL
LWR MI LATE THIS MORNING. LARGE AREA OF RATHER WEAK CONVECTION
CONTINUES TO FIRE ALONG AND NORTH OF THE FRONT...WITH AREAS OF
STRONGER CONVECTION DEVELOPING SOUTHWARD ALONG A PRONOUNCED 850 MB
THETA-E RIDGE WHICH EXTENDS FROM THE SRN GREAT LAKES INTO THE
CENTRAL PLAINS.

LEADING EDGE OF THE PRECIP SHIELD MOVING INTO CENTRAL AND NRN LWR
MICHIGAN IS TENDING TO ERODE AS IT PUSHES E/NE INTO SURFACE RIDGING
AND DRIER LOW LEVEL AIR. HOWEVER...LIGHT SHRA HAVE REACHED THE
GROUND IN A FEW LOCATIONS (MAINLY SW CWA) ALREADY. LOW LEVELS WILL
CONTINUE TO MOISTEN WITH TIME DURING EARLY AFTERNOON AS SURFACE
DWPTS SURGE TO AROUND 60 OR SO ACROSS SRN SECTIONS OF THE CWA WITH
THE ARRIVAL OF THE WARM FRONT. MODIFIED 12Z APX SOUNDING FOR 71/62
YIELDS CAPES OF AROUND 1900 J/KG...LIS OF -5 AND PWS OF 1.30
INCHES. HOWEVER...MID LEVEL LAPSE RATES ARE NOT VERY IMPRESSIVE THIS
AFTERNOON (AROUND 6.0 C/KM)...WITH NO MID LEVEL DRY AIR AVAILABLE
FOR DESTABILIZATION. WILD CARD REGARDING SEVERITY OF AFTERNOON AND
EVENING CONVECTION REMAINS THE AMOUNT OF LOW LEVEL DESTABILIZATION
REALIZED VIA DIURNAL HEATING. THUSFAR...TEMPS HAVE BEEN SLOW TO
RECOVER DUE TO THICK CLOUD COVER AND LOW LEVEL EVAPORATIVE COOLING
AS RAIN TRIES TO REACH THE GROUND ACROSS SRN SECTIONS OF THE CWA. AT
THIS POINT...LOCATION THAT WILL SEE THE BEST CHANCE OF REACHING
SURFACE TEMPS IN THE LOWER 70S (AND THUS ACHIEVING ENOUGH
INSTABILITY FOR THE POSSIBILITY OF SVR TSRA )IS SE SECTIONS OF THE
CWA. FOR NOW...WILL CONTINUE TO ADVERTISE SHRA LIKELY WITH A CHANCE
OF THUNDER ALL NRN LWR MICHIGAN ZONES FOR THE AFTERNOON...WITH ONLY
A CHANCE OF SHRA FOR ERN UPR MI IN A MUCH MORE STABLE ENVIRONMENT.

.APX...NONE.

EME
Hazardous weather outlook, Jun 28, 1:11 PM EST, 1 hour 3 minutes before
MIZ008-015>036-041-042-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
211 PM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
THIS AFTERNOON.  THERE IS A THREAT THAT SOME OF THESE STORMS COULD
BECOME SEVERE BETWEEN 1 PM THIS AFTERNOON AND MIDNIGHT.  THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED IN AREAS SOUTH OF M 72.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...SEVERE THUNDERSTORMS
ARE NOT EXPECTED.  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/EME

In the hours before

Special weather statement, Jun 28, 11:45 AM EST, 2 hours 29 minutes before
MIZ033>036-041-042-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT SAT JUN 28 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SATURDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     IOSCO...MISSAUKEE...ROSCOMMON...OGEMAW...ARENAC AND GLADWIN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The NCL Michigan radar (KAPX), 117 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
June 28, 2:14 PM EST
Where
Gladwin County, 1 mi S of Beaverton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.867, -84.483

A tree and numerous utility lines were downed.

Thunderstorm Wind, Gladwin

When
June 28, 2:14 PM EST
Where
Gladwin County, 2 mi N of Gladwin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.017, -84.483

A large tree was downed across M-18.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363942, 5363943.